Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 89, NWS Morristown, TN

May 27, 20175 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 27, 2017, 10:31 PM EDT for 5 counties in Tennessee. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2017, 10:31 PM EDT (02:31 UTC)
Expired
May 27, 2017, 11:30 PM EDT
In force
59 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Cocke County, TN, Grainger County, TN, Hamblen County, TN, Jefferson County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 15 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 11:10 PM EDTTSTM WND DMGRutledge, TNWIDESPREAD TREES DOWN ACROSS THE COUNTY.
May 27, 11:15 PM EDTTSTM WND DMGNewport, TNNUMEROUS TREES DOWN ACROSS THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 6:55 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.5 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2109 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
2.0
Supercell composite
12.3

Open this sounding in Storm Lab

The text

As transmitted.

066 
WUUS54 KMRX 280231
SVRMRX
TNC029-057-063-089-155-280330-
/O.NEW.KMRX.SV.W.0089.170528T0231Z-170528T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
1031 PM EDT SAT MAY 27 2017

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Jefferson County in eastern Tennessee...
  Cocke County in eastern Tennessee...
  Grainger County in eastern Tennessee...
  Sevier County in eastern Tennessee...
  Hamblen County in eastern Tennessee...

* Until 1130 PM EDT

* At 1031 PM EDT, severe thunderstorms were located along a line
  extending from near Wilkerson to 7 miles west of Clinton to near
  Oak Ridge, moving southeast at 45 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Morristown, Sevierville, Jefferson City, Newport, Gatlinburg,
  Dandridge, Rutledge, Pigeon Forge, Bean Station, White Pine, New
  Market, Baneberry, Parrottsville, Russellville, Blaine, Pittman
  Center, Del Rio, Bird Crossing, Buffalo Springs and Fairgarden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3557 8366 3569 8366 3588 8379 3597 8365
      3610 8370 3609 8367 3616 8373 3634 8367
      3637 8346 3642 8343 3639 8328 3629 8326
      3633 8316 3624 8308 3616 8317 3595 8290
      3578 8299 3577 8316 3557 8349
TIME...MOT...LOC 0231Z 304DEG 41KT 3652 8398 3613 8426 3598 8435 

HAIL...1.00IN
WIND...70MPH
 
$$

05/MA
1 follow-up statement
164 
WWUS54 KMRX 280318
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
1118 PM EDT SAT MAY 27 2017

TNC029-057-063-089-155-280330-
/O.CON.KMRX.SV.W.0089.000000T0000Z-170528T0330Z/
Jefferson TN-Cocke TN-Grainger TN-Sevier TN-Hamblen TN-
1118 PM EDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT
FOR JEFFERSON...COCKE...NORTHEASTERN GRAINGER...EASTERN SEVIER AND
HAMBLEN COUNTIES...

At 1117 PM EDT, severe thunderstorms were located along a line
extending from near Bean Station to Baneberry to 7 miles east of
Gatlinburg, moving east at 60 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Widespread trees and powerlines down along the line of 
         storms.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Morristown, Sevierville, Jefferson City, Newport, Gatlinburg,
Dandridge, Pigeon Forge, Bean Station, White Pine, Baneberry,
Parrottsville, Russellville, Pittman Center, Del Rio, Bird Crossing,
Fairgarden, Panther Creek S.p., Round Mountain, Cosby and Harrisburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3637 8346 3642 8343 3639 8328 3632 8328
      3628 8324 3633 8316 3624 8308 3616 8317
      3595 8290 3578 8299 3579 8308 3577 8316
      3557 8348 3557 8356
TIME...MOT...LOC 0317Z 256DEG 54KT 3631 8332 3605 8331 3572 8336 

HAIL...1.00IN
WIND...70MPH
 
$$

05/MA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 9:04 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, May 27, 9:04 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
904 PM EDT Sat May 27 2017

.DISCUSSION...Will be making some significant changes to going
forecast. Convective complex across middle Tennessee will move
east southeast across Tennessee the rest of this evening through
early Sunday morning. Airmass ahead of this system remain quite
unstable with MLCAPE of 1700-2500 J/kg. High DCAPE near 1000 J/kg
and Hail CAPES of 500-700 J/kg will keep the threat of damaging
winds and large hail up to Golfball size with the stronger storms.

Good TEI values across middle Tennessee will also aid producing
relative cool/meso-high over this area. This meso-high will
enhance the forming squall-line. This squall-line will moving
across east Tennessee, generally along and south of TRI,
eventually across southwest Virginia.

These storms will move south/southeast of the area by early Sunday
morning with light/moderate rain showers continuing.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             68  85  69  82 /  90  60  60  40
Knoxville McGhee Tyson Airport, TN  66  82  66  79 /  80  60  60  40
Oak Ridge, TN                       66  82  66  79 /  80  60  60  40
Tri Cities Airport, TN              61  79  63  78 /  60  60  60  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, May 27, 3:16 PM EDT, 7 hours 15 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Morristown TN
316 PM EDT Sat May 27 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-281930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
316 PM EDT Sat May 27 2017 /216 PM CDT Sat May 27 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Numerous strong to severe thunderstorms are expected across the
ares during the late afternoon and evening hours, with damaging
winds and large hail up to golfball size being the main threat.
The most likely timing for severe storms is between 5 pm and 11 pm
EDT.

Another round of severe weather is possible late tonight into
Sunday morning as a strong line of storms drops into the region
from the northwest. The potential for damaging winds will exist
with this system.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

On Sunday evening and night another round of showers and
thunderstorms is possible, with some of the storms potentially
becoming strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this weekend.

In the hours before

Local storm report, May 27, 10:13 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1013 PM EDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     FLASH FLOOD      FORT BLACKMORE          36.77N 82.59W
05/27/2017                   SCOTT              VA   911 CALL CENTER

            SEVERAL ROADS CLOSED DUE TO HIGH WATER ACROSS THE
            NORTHERN PARTS OF THE COUNTY.

&&

DH
Local storm report, May 27, 10:17 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1017 PM EDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND DMG     PIKEVILLE               35.61N 85.20W
05/27/2017                   BLEDSOE            TN   911 CALL CENTER

            NUMEROUS TREES DOWN ACROSS THE COUNTY.

&&

DH
Local storm report, May 27, 10:23 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1023 PM EDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     FLASH FLOOD      FORT BLACKMORE          36.77N 82.59W
05/27/2017                   SCOTT              VA   911 CALL CENTER

            SEVERAL ROADWAYS HAVE HIGH WATER ACROSS THE NORTHERN PART
            OF THE COUNTY.

&&

DH
Local storm report, May 27, 10:26 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1026 PM EDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     TSTM WND DMG     KINGSTON                35.87N 84.51W
05/27/2017                   ROANE              TN   911 CALL CENTER

            TREES DOWN ACROSS THE COUNTY.

&&

DH
Local storm report, May 27, 10:30 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1030 PM EDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     TSTM WND DMG     CLINTON                 36.09N 84.13W
05/27/2017                   ANDERSON           TN   911 CALL CENTER

            SEVERAL TREES DOWN ACROSS THE COUNTY.

&&

DH
Local storm report, May 27, 10:31 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1031 PM EDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     TSTM WND DMG     LA FOLLETTE             36.37N 84.13W
05/27/2017                   CAMPBELL           TN   911 CALL CENTER

            A FEW TREES DOWN ACROSS THE COUNTY.

&&

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:07 PM EDTSpecial Weather StatementMRXJohnson, Sullivan53 min
May 27, 8:21 PM EDTSpecial Weather StatementMRXCampbell, Scott39 min
May 27, 8:26 PM EDTSpecial Weather StatementMRXHancock, Hawkins49 min
May 27, 8:50 PM EDTSpecial Weather StatementMRXScott55 min
May 27, 8:53 PM EDTSpecial Weather StatementMRXCarter, Johnson, Sullivan67 min
May 27, 9:25 PM EDTSevere Thunderstorm WarningMRXBledsoe, Morgan, Rhea, Roane, Scott, Sequatchie65 min
May 27, 10:00 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Knox, Union60 min
May 27, 10:01 PM EDTAreal Flood AdvisoryMRXCarter, Johnson, Sullivan3 hr
May 27, 10:08 PM EDTSevere Thunderstorm WarningMRXBlount, Bradley, Hamilton, Loudon, McMinn, Marion and 2 more67 min
May 27, 10:50 PM EDTSevere Thunderstorm WarningMRXPolk55 min
May 27, 11:09 PM EDTSevere Thunderstorm WarningMRXGreene, Hawkins66 min
May 27, 11:29 PM EDTSevere Thunderstorm WarningMRXCocke, Hamblen31 min
May 27, 11:54 PM EDTSevere Thunderstorm WarningMRXCarter, Unicoi, Washington31 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.